Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 100, NWS Wichita, KS

May 8, 2001Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2001, 6:50 PM CDT for Lincoln County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2001, 6:50 PM CDT (23:50 UTC)
Expired
May 8, 2001, 7:45 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Lincoln County, KS

What was reported inside it

TimeReportWhereRemark
May 8, 7:02 PM CDTHail 1Ash Grove, KS
May 8, 7:26 PM CDTHail 0.75Ash Grove, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 082350
SVRICT
KSC105-090045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT TUE MAY 8 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 745 PM CDT.

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HUNTER...OR ABOUT 28 MILES
  NORTHEAST OF RUSSELL...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SYLVAN GROVE AROUND 720 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 745 PM CDT.

/HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:45 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 8, 2:45 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT TUE MAY 8 2001

FCST FOCUS ON RETURN OF MOISTURE AND POSITION OF BOUNDARY/PRECIP
CHCS NEXT FEW DAYS ALONG WITH TEMPS.

WILL LEAN ON THE AVN/ETA.

LATEST UPPER AIR SHOWS GREAT LAKES TROUGH WITH ROCKIES UPPER RIDGE.
DEEPER MOISTURE IS NOT THAT FAR AWAY ACROSS WEST TX WITH BOUNDARY
LAYER MOISTURE DEWPOINT IN EXCESS OF 60F ACROSS EASTERN OK HOWEVER
UPPER TROUGHING WILL KEEP EAST SFC WINDS ACROSS THIS REGION SO AS TO
KEEP THIS MOISTURE AWAY FOR ANOTHER DAY OR TWO.

TONIGHT...NARROW AXIS OF INSTABILITY ACROSS CENTRAL KS WILL HAVE TO
BE MONITORED FOR WIDELY SCATTERED STORM DEVELOPMENT THIS EVENING AND
WILL WATCH TRENDS THROUGH ISSUANCE TIME FOR FINAL DECISION ON ZONE
WORDING. OTHERWISE...LOW CLOUDS/SHALLOW BOUNDARY LAYER MOISTURE
ALONG WITH DEEPER 850MB MOISTURE CURRENTLY LOCATED ACROSS WEST TX
MAY TAKE AIM AT CENTRAL KS LATER TONIGHT. THIS MAY ACT TO GENERATE
SOME LOW CLOUDINESS ACROSS THIS REGION.  CURRENT LOWS LOOK ON TRACK
AND WILL FOLLOW.

WEDS...NORTHERN STREAM WAVE WILL DRAG A TROUGH ACROSS THE NORTHERN
PLAINS WITH SOUTHERN EDGE OF THIS TROUGH EXPECTED TO STALL ACROSS
NEB. 850MB WAA ALONG WITH BREEZY CONDS SHOULD ALLOW MAX TEMPS TO
REACH LEVELS SOMEWHERE BETWEEN THE FAN/FWC NUMBERS.  700MB WAA ALSO
OCCURS AND MID LEVEL TEMPS REMAIN COOL WITH STEEP LAPSE RATES
HOWEVER IN THE ABSENCE OF ANY BOUNDARY TRIGGER WILL NOT INSERT
PRECIP CHCS.

WEDS NIGHT...MOISTURE ADVECTION PERSISTS HOWEVER THE BOUNDARY
REMAINS NORTH OF THE CWA. AT THE SAME TIME...LACK OF ANY CAPPING
COULD ALLOW A ROGUE STORM TO DEVELOP SOMEWHERE ACROSS CENTRAL KS.
WILL LET THE FCST RIDE FOR NOW.  LOWS SHOULD BE A FEW DEGREES WARMER
AND CURRENT FCST LOOKS FINE.

THU-FRI...AXIS OF STRONGER UPPER LEVEL WINDS WILL REMAIN NORTH OF
THE STATE THROUGH THURSDAY BEFORE ANOTHER WAVE WILL DIG THROUGH THE
NORTHERN ROCKIES TOWARD THE PLAINS LATE THU/FRI.  UNLESS MASSIVE
CONVECTION WOULD PUSH ANY BOUNDARY SOUTH INTO THE AREA WOULD EXPECT
STORMS TO REMAIN NORTH OF THE AREA.  HAVE MIXED FEELINGS ABOUT
REMOVING SLIGHT CHC POPS HOWEVER AND MAY USE THE GOOD OLD FUNNEL
FCST APPROACH AND FINE TUNE THOSE SLIGHT CHCS TOMORROW AND REMOVE
THEM IF NECESSARY. BY FRIDAY...WAVE SHOULD TRAVERSE THE REGION
GIVING THE BOUNDARY A SOUTHWARD PUSH AND INCREASING STORMS CHCS
AREAWIDE.  CURRENT FCST LOOKS FINE AND WILL NOT CHANGE.

SAT-TUE...UPPER FLOW TO AMPLIFY AGAIN WITH ROCKIES RIDGE/GREAT LAKES
TROUGH. SFC BOUNDARY SHOULD PUSH SOUTH SATURDAY AND WILL REMOVE POPS
FOR CENTRAL KS BUT KEEP POPS ELSEWHERE ALTHOUGH IT APPEARS ANY
PRECIP WOULD BE EARLY.  BY SUNDAY...SFC BOUNDARY MAY BE LURKING JUST
SOUTH OF THE STATE AND MAY BEGIN TO MIX NORTH ACROSS THE HIGH PLAINS
AS SHORTWAVES MOVE THROUGH THE UPPER RIDGE.  BEST CHC FOR PRECIP
WOULD OCCUR ACROSS THE HIGH PLAINS IN THIS PATTERN AND AT THIS POINT
WILL KEEP THE EXTENDED DRY...BUT WARM.

FCSTID = 11
ICT   55  84  60  84 /   0   0   5  20
HUT   54  85  58  85 /   0   0   5  20
EWK   53  85  60  85 /   0   0   5  20
EQA   53  83  60  84 /   0   0   5  20
WLD   53  84  60  85 /   0   0   5  10
RSL   55  86  58  84 /  10   0  20  20
GBD   55  87  59  84 /  10   0  10  20
SLN   55  87  58  85 /   5   0  20  20
MPR   55  86  59  85 /   0   0  10  20
CFV   52  82  59  82 /   0   0   5  10
CNU   52  82  59  82 /   0   0   5  10
K88   52  82  59  82 /   0   0   5  10

.ICT...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.